Texas, 2011

Damaging Wind in Texas, July 27, 2011

July 27, 2011 · NWS MAF · 1 event in 1 county or zone

Upslope flow and daytime heating over the mountainous terrain of west Texas resulted in a few thunderstorms developing over the Davis Mountains. One thunderstorm produced a downburst over Marfa, TX.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upslope flow and daytime heating over the mountainous terrain of west Texas resulted in a few thunderstorms developing over the Davis Mountains. One thunderstorm produced a downburst over Marfa, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 27, 1:23 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 1:23 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT WED JUL 27 2011

.DISCUSSION...
LOOKS LIKE THE SEVERE DROUGHT WILL CONTINUE ESPECIALLY IN THE
PLAINS THROUGH THE MIDDLE OF NEXT WEEK. SEVERAL WEAK UPPER LEVEL
DISTURBANCES WILL TRACK WESTWARD FROM THE GULF REGION THROUGH
THE WEEKEND WITH A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED IN THE
MOUNTAINS AND THE PLAINS IMMEDIATELY ADJACENT IN EXTREME WEST TEXAS
AND SOUTHEAST NEW MEXICO IN UNSTABLE UPSLOPE FLOW AND OROGRAPHICS.
NAM GUIDANCE IS CONTINUING TO KEEP ITS BIAS TRYING TO DEVELOP SOME
ISOLATED CONVECTION IN THE PERMIAN BASIN AS WELL. WOULD NOT BE
SURPRISED IF THIS ACTUALLY PANS OUT THIS TIME AS THE GULF COAST
LOOKS ACTIVE TODAY AND LOW LEVEL MOISTURE IS EXPECTED TO INCREASE
WITH A WEAKNESS FORECAST IN THE UPPER HIGH. WILL MENTION ISOLATED
STORMS IN THE EXTREME NORTHEAST PERMIAN BASIN THURSDAY AFTERNOON
AND EVENING. WILL LET LATER SHIFTS MONITOR THE BASIN FRIDAY THROUGH
THE WEEKEND...WILL RAISE POPS FOR NOW BUT KEEP WEATHER SILENT.
LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES FRIDAY THROUGH
THE WEEKEND PER COOLING 850 MILLIBAR TEMPERATURE FORECAST AND
BREAK IN THE UPPER HIGH.

WENT BASICALLY DRY AND HOT EARLY NEXT WEEK AS THE LARGE AND
SPRAWLING UPPER LEVEL HIGH REASSERTS ITSELF OVER THE FORECAST
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              79 102  77  98  /  10  10  10  10
CARLSBAD NM                75 102  71  99  /  10  10  10  10
DRYDEN TX                  76 101  78  98  /  10  10  10  10
FORT STOCKTON TX           73 102  73  97  /  10  10  10  10
GUADALUPE PASS TX          70  96  70  89  /  30  20  20  10
HOBBS NM                   74 101  73  98  /  10  10  10  10
MARFA TX                   64  94  64  89  /  30  20  20  20
MIDLAND INTL AIRPORT TX    77 101  76  97  /  10  10  10  10
ODESSA TX                  76 101  77  97  /  10  10  10  10
WINK TX                    77 104  77 100  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/12
Hazardous weather outlook, Jul 27, 12:35 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT WED JUL 27 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CDT WED JUL 27 2011 /1235 PM MDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY WEST OF A TATUM...TO ORLA...TO PECOS...TO
SANDERSON LINE.  ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH...
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The radar

The Midland/Odessa radar (KMAF), 247 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
July 27, 3:55 PM CST
Where
Presidio County, (Mrf)marfa Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
30.370, -104.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335497.